rss
BMJ Case Reports 2017; doi:10.1136/bcr-2016-218919
  • CASE REPORT

Unusual case of venous thrombosis

  1. Richard Gooding
  1. University Hospitals of Leicester NHS Trust, Leicester, UK
  1. Correspondence to Oliver Jones, oliver-jones{at}outlook.com
  • Accepted 3 March 2017
  • Published 17 March 2017

Summary

A young woman developed a line-associated deep vein thrombosis (DVT), which was treated with low molecular weight heparin (dalteparin). 8 days later, the DVT had significantly extended—in spite of therapeutic heparin levels. A diagnosis of heparin-induced thrombocytopenia and thrombosis (HITT) was considered, but the platelet count had not dropped. Nevertheless, a HITT assay was carried out which came back positive, with a repeat assay confirming the result. Dalteparin was stopped and apixaban treatment started, with symptomatic recovery over the following days and weeks.

Footnotes

  • Twitter Follow Oliver Jones @OllieJones93

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article